you are in this section

Drug Use During Festival Season

OTTAWA - Summertime is here and so are your favourite festivals! Canada's music festivals and other events and parties are a great way to have fun with friends and enjoy the warm weather. While celebrating, it is important to keep safety in mind, especially if you or someone you know chooses to use drugs or alcohol.

Here are some tips that can help reduce the potential harms associated with drugs and alcohol.

What you should do

Understand that any illegal drug can be tainted with other dangerous substances, such as fentanyl and carfentanil, which can be deadly.
Be aware that people who use drugs and alcohol can be at an increased risk of sexual assault.
Never leave your drink unattended and do not accept drinks, even water, from someone you don't know.
Do not mix drugs or mix drugs with alcohol.
Never use drugs alone and stay with your friends and people you trust.
If you are checking your drugs with a test kit, know that test kits have limitations for detecting dangerous substances.
Talk to your teen about the dangers of drugs.

If someone looks unwell or you suspect is having an overdose:

Do not leave someone alone if they seem ill. Stay with them and immediately call for help from volunteers and emergency contacts.
Call 9-1-1 or your local emergency help line if you think someone is having a drug overdose.
Carry naloxone, which can temporarily reverse an opioid overdose, if you or someone you know uses drugs. If you are with someone who is having an opioid overdose, follow the directions on the naloxone kit and administer it right away. Many community organizations or local public health units offer training in the proper use of naloxone. Administering naloxone won't hurt someone who isn't overdosing.
Stay until help arrives. The Good Samaritan Drug Overdose Act provides certain legal protections for individuals who seek emergency help during an overdose situation and who are in possession of illegal drugs themselves.
Get your opioid overdose wallet card and carry it with you. Know what to do.

Recognize the signs of an opioid overdose:

It is estimated that there were approximately 4,000 opioid-related deaths in Canada in 2017, compared to 3,000 deaths in 2016. Learn the signs of an opioid overdose:

difficulty walking and talking;
very small pupils;
cold and clammy skin;
slow and weak breathing;
choking; and
extreme drowsiness or inability to wake up.

Festival organizers

Inform your volunteers and festival goers of tips that can help reduce the potential for harm while using drugs and alcohol. A number of resources, including the opioid awareness wallet card, are available for free from Health Canada. Use them and distribute them widely. You may be saving a life!

Learn more at Canada.ca/Opioids. Together, we can #StopOverdoses.

For more information:

http://healthycanadians.gc.ca/recall-alert-rappel-avis/hc-sc/2017/63776a-eng.php

Media enquiries

Health Canada
(613) 957-2983

Public enquiries

(613) 957-2991
1-866 225-0709